Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Tucson, AZ

July 13, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2006, 3:54 PM MST for Cochise County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2006, 3:54 PM MST (22:54 UTC)
Expired
Jul 13, 2006, 4:30 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 132256
SVRTWC
AZC003-132330-
/O.NEW.KTWC.SV.W.0045.060713T2254Z-060713T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 430 PM MST

* AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF SIERRA VISTA...AND MOVING SOUTH AT 5 MPH. THIS STORM  
  WILL EFFECT CORONADO NATIONAL MEMORIAL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NICKSVILLE BY 400 PM MST
  6 MILES WEST OF PALOMINAS BY 415 PM MST

LAT...LON 3155 11007 3157 11040 3135 11043 3134 11006

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 132317
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST THU JUL 13 2006

AZC003-132330-
/O.CON.KTWC.SV.W.0045.000000T0000Z-060713T2330Z/
COCHISE AZ-
415 PM MST THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE CLUSTERS OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE 
LOCATED NEAR NICKSVILLE...OR ABOUT 8 MILES SOUTHEAST OF SIERRA 
VISTA. THIS STORM WAS NEARLY STATIONARY. OTHER SEVERE STORMS WERE 5 
MILES NORTH OF FAIRBANK AND 4 MILES SOUTHEAST OF BISBEE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF SIERRA VISTA BY 430 PM MST

LAT...LON 3183 11006 3181 11039 3135 11043 3134 11006
      3133 10989

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 132328
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
428 PM MST THU JUL 13 2006

AZC003-132338-
/O.EXP.KTWC.SV.W.0045.000000T0000Z-060713T2330Z/
COCHISE AZ-
428 PM MST THU JUL 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
EXPIRES AT 430 PM MST...

STORMS WILL STILL BE CAPABLE OF SMALL HAIL AND WIND GUSTS TO 50 MPH.

LAT...LON 3183 11006 3181 11039 3135 11043 3134 11006
      3133 10989

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:30 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 13, 1:30 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST THU JUL 13 2006

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL PROVIDE HOT TEMPERATURES
TODAY AND TOMORROW. THERE IS ENOUGH MOISTURE FOR SCATTERED MAINLY
MOUNTAIN THUNDERSTORMS AS WELL. EXPECT AN INCREASE IN THUNDERSTORM
ACTIVITY AS THE HIGH MOVES NORTH.

&&

.DISCUSSION...12Z KTUS SOUNDING SHOWED PRECIPITABLE WATER UP TO 1.5
INCHES AND MORNING SURFACE DEWPTS RUNNING IN THE 50S TO NEAR 60.
THIS HAS HELD BETTER THAN EXPECTED FOR THE AFTERNOON WITH MOST
LOCATIONS IN THE LOWER TO MIDDLE 50S. THE MOST SIGNIFICANT
INHIBITION TO CONVECTION HAS BEEN RELATIVELY WARM MID LEVEL
TEMPERATURES...BUT THIS IS CHANGING OVER THE NEXT 48 HRS AS THE HIGH
MOVES OFF AND MID LEVELS COOL A COUPLE OF DEGREES. WE HAVE SEEN
EXPECTED MOUNTAIN THUNDERSTORM DEVELOPMENT WITH STRUGGLES TO GET OFF
THE HIGHER TERRAIN...BUT THAT COULD CHANGE WITH VIGOROUS OUTFLOWS
LATER THIS AFTERNOON AND EVENING.

OVERALL STILL EXPECTING A MORE PERSISTENT MOISTURE INCREASE AS THE
FLOW BECOMES MORE FAVORABLE AND WE SEE SOME MID LEVEL COOLING WITH
THE HIGH CENTER RECONSOLIDATING TO OUR NORTH OVER THE NEXT 2 TO 3
DAYS. THIS COULD FURTHER BE ENHANCED BY A NICE EASTERLY WAVE LINING
UP TO COME ACROSS NORTHERN MEXICO EARLY IN THE NEW WEEK. AN
INCREASING CONVECTIVE TREND OVER THE NEXT 48 TO 72 HOURS...BACK TO
NEAR NORMAL LEVELS OR EVEN A LITTLE BETTER TO START THE NEW WEEK.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:54 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 13, 4:58 PM MSTFlash Flood WarningTWCCochise62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.